Alert archive / Kentucky / Tornado Warnings in 2016
Tornado Warning 29, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at May 10, 2016, 3:07 PM CDT for Calloway County, Graves County, Marshall County, Kentucky. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 10, 2016, 3:07 PM CDT (20:07 UTC)
- Expired
- May 10, 2016, 3:30 PM CDT
- In force
- 23 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
Counties Calloway County, KY, Graves County, KY, Marshall County, KY
The radar
The Paducah radar (KPAH), 44 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 10, 3:20 PM CDT | TORNADO | 2 Wsw Benton, KY | TORNADO ON THE GROUND NEAR MILE MARKER 40 ON THE PURCHASE PARKWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 10, 12:59 PM CDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.1 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 818 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 339 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
210
WFUS53 KPAH 102007
TORPAH
KYC035-083-157-102030-
/O.NEW.KPAH.TO.W.0029.160510T2007Z-160510T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
307 PM CDT TUE MAY 10 2016
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* TORNADO WARNING FOR...
MARSHALL COUNTY IN WESTERN KENTUCKY...
NORTHEASTERN GRAVES COUNTY IN WESTERN KENTUCKY...
NORTHWESTERN CALLOWAY COUNTY IN WESTERN KENTUCKY...
* UNTIL 330 PM CDT
* AT 305 PM CDT...A TORNADO PRODUCING STORM WAS LOCATED NEAR MAYFIELD...
MOVING EAST AT 30 MPH.
HAZARD...DAMAGING TORNADO AND QUARTER SIZE HAIL.
SOURCE...RADAR CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS TORNADIC STORM WILL BE NEAR...
BENTON AROUND 330 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
HARDIN...AURORA...SYMSONIA AND BREWERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR IN
A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3668 8859 3686 8866 3700 8826 3689 8817
3676 8812
TIME...MOT...LOC 2005Z 252DEG 27KT 3679 8855
TORNADO...OBSERVED
HAIL...1.00IN
$$
ML1 follow-up statement
965
WWUS53 KPAH 102023
SVSPAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
323 PM CDT TUE MAY 10 2016
KYC035-083-157-102030-
/O.CON.KPAH.TO.W.0029.000000T0000Z-160510T2030Z/
MARSHALL KY-GRAVES KY-CALLOWAY KY-
323 PM CDT TUE MAY 10 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
MARSHALL...NORTHEASTERN GRAVES AND NORTHWESTERN CALLOWAY COUNTIES...
AT 322 PM CDT...A CONFIRMED LARGE AND EXTREMELY DANGEROUS TORNADO WAS
LOCATED OVER BENTON...MOVING EAST AT 30 MPH.
THIS IS A PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...DAMAGING TORNADO.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...YOU ARE IN A LIFE-THREATENING SITUATION. FLYING DEBRIS MAY
BE DEADLY TO THOSE CAUGHT WITHOUT SHELTER. MOBILE HOMES
WILL BE DESTROYED. CONSIDERABLE DAMAGE TO HOMES...
BUSINESSES...AND VEHICLES IS LIKELY AND COMPLETE DESTRUCTION
IS POSSIBLE.
THE TORNADO WILL BE NEAR...
BENTON AROUND 330 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
HARDIN...AURORA...SYMSONIA AND BREWERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A LARGE...EXTREMELY DANGEROUS AND POTENTIALLY DEADLY
TORNADO IS ON THE GROUND. TO PROTECT YOUR LIFE...TAKE COVER NOW! MOVE
TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR IN
A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3668 8859 3686 8866 3700 8826 3689 8817
3676 8812
TIME...MOT...LOC 2022Z 252DEG 27KT 3683 8840
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
HAIL...1.00IN
$$
MLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 10, 12:49 PM CDT, 2 hours 18 minutes earlier.
Area forecast discussion, May 10, 12:49 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion National Weather Service Paducah KY 1249 PM CDT TUE MAY 10 2016 .UPDATE... Issued at 1248 PM CDT Tue May 10 2016 Latest radar trends indicate that storms are increasing in intensity as they enter Daviess and McLean counties. Would expect the intensification to continue as this activity pushes east of the area. We will have to watch the Pennyrile region of Kentucky to the south of the current area for new development, but there just hasn't been alot of heating there or anywhere for that matter. The AVIATION section has been updated for the 18Z TAF issuance. && .SHORT TERM...(Today through Thursday night) Issued at 412 am CDT Tue May 10 2016 Quite convoluted series of MCS (Mesoscale Convective Systems) moving through the WFO PAH forecast area during the next 72 hours. Although a decent low level jet exists across the eastern Purchase area of West Kentucky at this time, the boundary layer has been stabilized from previous convection, disconnecting any downward flux of strong winds, but support effective rainfall rates with the elevated convection. At this time, will hold off any consideration of a flash flood watch, but it may need to be considered for parts of Southeast Missouri...extreme Southern Illinois and the northern Pennyrile later today, should the next MCS travel eastward slower than expected. The MCS evolving over Southwest Missouri is forecast by the NAM- WRF ARW, as well as the GFS and ECMWF guidance to grow-up scale and move eastward later toward sunrise, filling the extreme western areas of Southeast Missouri and extending east into Southern Illinois between 7 am and 1 pm today. The HRRR model families are seeming to initialize this system too far north, keying in on the forcing and warm air advection over eastern Illinois, south through the Kentucky Pennyrile. It appears that another warm frontal zone is trying to set up behind the convective activity currently sprawled the WFO PAH forecast area. This gives a little more confidence and credence to renewed convection this morning over Southeast Missouri. This also may delay and renewed severe potential until this afternoon over parts of Southwest Indiana, the northern Pennyrile, and extreme Southeast Illinois, and the adjacent counties of the Purchase Area of West Kentucky. By later tonight, the more persistent convection should remain in the eastern Pennyrile and Southwest Indiana counties. It looks like severe potential will diminish on Wednesday and the next shortwave of energy move from Upper Midwest into the Central Plains and approaches ridging aloft. This will also reduce the coverage of showers and thunderstorms during the day. The ridging aloft will be dampened Late Wednesday night as an approaching cold front and renewed warm front generation place the WFO PAH forecast area in a very unstable warm sector. It is likely that this will afford increased severe potential for the day 2 severe outlook area. Thursday afternoon will likely see another round of severe storms as the cold front finally, but slowly works through the area with channel vorticity along and ahead of the main trough axis. This axis should sweep through the area Thursday night drying out the WFO PAH forecast area for the beginning of the extended forecast period. With the clouds, rain, and nearby mesoscale and convective boundaries, went with a cooler and smaller diurnal range of temperatures. .LONG TERM...(Friday through Monday) Issued at 412 am CDT Tue May 10 2016 The period will begin drier and cooler as a bubble high pressure system moves southeast across the area on Friday. However, another cold front will sweep quickly across the region Friday night. This front is expected to be weakening as it approaches, and right now the main chcs for precip will be north of the Ohio River. Not expecting any big impacts with this front though. High pressure will then settle back in for the first part of the weekend . Despite a return to sunshine Saturday, most locations will should stay in the mid and upper 60s most of the afternoon. For the latter half of the weekend, a warm frontal zone is progged to set up south of the PAH forecast area, between high surface pressure to the north and low surface pressure developing in the southern Plains. Though the smaller details of the deterministic models are more murky at this time frame, it appears that shower and tstm chances will be ramping up once again, esp as we head into the Sunday night/Monday time frame. Will leave thunder mention out until the warm front gets closer to the region on Monday. && .AVIATION... Issued at 1248 PM CDT Tue May 10 2016 A cluster of storms will hit KOWB in the next hour, and once it pushes east, all TAF sites should be dry for the remainder of the forecast. MVFR ceilings will impact KCGI and KPAH for a few hours this afternoon before lifting to VFR. It appears that MVFR ceilings will be tied to convection at KOWB only. Clearing is eventually expected along with light or calm winds tonight. There is a strong signal for LIFR or lower ceiling development possibly before 06Z depending on timing of the clearing. The low ceilings and/or dense fog development seems like a good bet. The low ceilings/fog should lift/dissipate by late morning. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && UPDATE...DRS SHORT TERM...Smith LONG TERM...GM AVIATION...DRS
Hazardous weather outlook, May 10, 6:26 AM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 626 AM CDT TUE MAY 10 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-111000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 626 AM CDT TUE MAY 10 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A CLUSTER OF THUNDERSTORMS IS ALREADY ACROSS SOUTHEAST MISSOURI THIS MORNING AND WILL SLOWLY MOVE ACROSS SOUTHERN ILLINOIS AND INTO SOUTHWEST INDIANA AND THE WEST KENTUCKY PENNYRILE REGION THROUGH THIS EVENING. HEAVY RAIN AND LIGHTNING WILL BE THE DOMINANT HAZARD...BUT THERE WILL EXIST ENOUGH ELEVATED SHEAR AND LOW LEVEL INSTABILITY TO PRODUCE AT LEAST SOME STRONGER STORMS CAPABLE OF DAMAGING HAIL AND WIND. ANY SEVERE WEATHER THREAT SHOULD DIMINISH LATE IN THE EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE FORECAST WEDNESDAY THROUGH THURSDAY EVENING...THEN AGAIN SUNDAY EVENING THROUGH MONDAY. AT THIS TIME...THUNDERSTORMS THAT DEVELOP AFTER MIDNIGHT WEDNESDAY NIGHT AND THEN AGAIN THURSDAY AFTERNOON HAVE THE BEST SEVERE POTENTIAL. THE PRIMARY CONCERN WILL BE DAMAGING HAIL AND WINDS WITHIN CLUSTERS OF THUNDERSTORMS. LOCALLY HEAVY RAIN AND LIGHTNING WILL BE A SECONDARY HAZARD. THUNDERSTORMS NEXT WEEK ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY...AND POSSIBLY LATE WEDNESDAY NIGHT AND THURSDAY AFTERNOON. ANY REPORTS OF DAMAGING WINDS...HAIL...OR RAINFALL IN EXCESS OF AN INCH WILL BE APPRECIATED. SMITH
In the hours before
Local storm report, May 10, 1:25 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL PANTHER 37.64N 87.22W
05/10/2016 E1.75 INCH DAVIESS KY PUBLIC
ALONG HIGHWAY 81
&&
DRSLocal storm report, May 10, 1:29 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
129 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0128 PM HAIL WHITESVILLE 37.68N 86.87W
05/10/2016 E1.00 INCH DAVIESS KY PUBLIC
&&
DRSLocal storm report, May 10, 1:36 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
136 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HAIL WEST LOUISVILLE 37.70N 87.29W
05/10/2016 E2.00 INCH DAVIESS KY PUBLIC
&&
DRSLocal storm report, May 10, 2:50 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
250 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TORNADO 4 ENE FANCY FARM 36.78N 88.73W
05/10/2016 GRAVES KY TRAINED SPOTTER
&&
DRSLocal storm report, May 10, 2:54 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM TORNADO 2 NNW MAYFIELD 36.76N 88.66W
05/10/2016 GRAVES KY PUBLIC
TORNADO ON THE GROUND CROSSING HIGHWAY 121
&&
JIMPLocal storm report, May 10, 2:58 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT TUE MAY 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TORNADO 2 N MAYFIELD 36.77N 88.65W
05/10/2016 GRAVES KY NWS EMPLOYEE
TORNADO ON THE GROUND CROSSING HIGHWAY 45. DAMAGE/DEBRIS
HAVE BEEN CONFIRMED.
&&
JIMPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 9:54 PM CDT | Severe Thunderstorm Warning | PAH | Fulton | 51 min |
| May 9, 10:11 PM CDT | Special Weather Statement | PAH | Ballard | 49 min |
| May 9, 10:23 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle | 37 min |
| May 9, 10:51 PM CDT | Special Weather Statement | PAH | Fulton, Graves, Hickman, Livingston, McCracken, Marshall | 69 min |
| May 10, 11:45 AM CDT | Areal Flood Advisory | PAH | Daviess, Henderson, Union, Webster | 3 hr |
| May 10, 12:06 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, Henderson, McLean | 24 min |
| May 10, 12:28 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, Henderson, McLean, Webster | 32 min |
| May 10, 12:56 PM CDT | Severe Thunderstorm Warning | PAH | Daviess | 34 min |
| May 10, 1:10 PM CDT | Tornado Warning | PAH | Daviess | 35 min |
| May 10, 1:20 PM CDT | Areal Flood Advisory | PAH | Daviess | 3 hr |
| May 10, 2:28 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle, Graves, Hickman | 32 min |
| May 10, 2:46 PM CDT | Tornado Warning | PAH | Graves | 29 min |
| May 10, 2:57 PM CDT | Severe Thunderstorm Warning | PAH | Graves, Marshall | 48 min |
| May 10, 3:30 PM CDT | Tornado Warning | PAH | Lyon, Marshall, Trigg | 45 min |
| May 10, 4:05 PM CDT | Areal Flood Advisory | PAH | Daviess | 3 hr |
| May 10, 4:05 PM CDT | Tornado Warning | PAH | Caldwell, Crittenden, Hopkins, Webster | 25 min |
| May 10, 4:11 PM CDT | Tornado Warning | PAH | Caldwell, Lyon, Trigg | 34 min |
| May 10, 4:37 PM CDT | Tornado Warning | PAH | Caldwell, Christian, Hopkins, Trigg | 23 min |
| May 10, 4:42 PM CDT | Tornado Warning | PAH | Hopkins, McLean | 33 min |
| May 10, 4:59 PM CDT | Tornado Warning | PAH | Christian, Hopkins, Muhlenberg | 46 min |
| May 10, 5:20 PM CDT | Tornado Warning | PAH | Daviess, McLean, Muhlenberg | 29 min |
| May 10, 5:44 PM CDT | Tornado Warning | PAH | Muhlenberg | 31 min |
| May 10, 5:57 PM CDT | Tornado Warning | PAH | Union | 33 min |
| May 10, 6:00 PM CDT | Tornado Warning | PAH | Muhlenberg | 18 min |
| May 10, 6:11 PM CDT | Tornado Warning | PAH | Union | 34 min |
| May 10, 6:23 PM CDT | Severe Thunderstorm Warning | PAH | Christian | 37 min |
| May 10, 6:32 PM CDT | Tornado Warning | PAH | Crittenden | 28 min |
| May 10, 6:36 PM CDT | Tornado Warning | PAH | Caldwell, Christian | 39 min |
Nearby
Tornado Warnings in Kentucky, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.